Alert archive / Vermont / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 38, NWS Burlington, VT

August 26, 20214 counties in Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Aug 26, 2021, 5:02 PM EDT for 4 counties in Vermont. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2021, 5:02 PM EDT (21:02 UTC)
Expired
Aug 26, 2021, 6:00 PM EDT
In force
58 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Addison County, VT, Orange County, VT, Washington County, VT, Windsor County, VT

The radar

The Burlington radar (KCXX), 61 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 5:25 PM EDTTSTM WND DMG2 Nw Granville, VTSEVERAL TREES UPROOTED ON PATTERSON BROOK ROAD, TIME ESTIMATED BASED ON RADAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WUUS51 KBTV 262102
SVRBTV
VTC001-017-023-027-262200-
/O.NEW.KBTV.SV.W.0038.210826T2102Z-210826T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
502 PM EDT Thu Aug 26 2021

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  West central Orange County in central Vermont...
  East central Addison County in central Vermont...
  Northwestern Windsor County in southern Vermont...
  Southwestern Washington County in central Vermont...

* Until 600 PM EDT.

* At 502 PM EDT, a severe thunderstorm was located over Alpine
  Village, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines.

* Locations impacted include...
  Braintree Hill, Roxbury, Braintree, Granville, Brookfield, Warren,
  Ripton, Lincoln, Randolph, Williamstown, Brookfield Center, West
  Braintree, Allis State Park, Lower Granville, East Braintree, East
  Roxbury, West Brookfield, East Granville, Ainsworth State Park and
  Alpine Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4400 7299 4411 7295 4408 7256 4391 7266
TIME...MOT...LOC 2102Z 274DEG 11KT 4405 7288 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Taber
3 follow-up statements
794 
WWUS51 KBTV 262118
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
518 PM EDT Thu Aug 26 2021

VTC001-017-023-027-262200-
/O.CON.KBTV.SV.W.0038.000000T0000Z-210826T2200Z/
Orange VT-Addison VT-Windsor VT-Washington VT-
518 PM EDT Thu Aug 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR WEST CENTRAL ORANGE...EAST CENTRAL ADDISON...NORTHWESTERN WINDSOR
AND SOUTHWESTERN WASHINGTON COUNTIES...

At 517 PM EDT, a severe thunderstorm was located over Alpine Village,
moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines.

Locations impacted include...
Braintree Hill, Roxbury, Braintree, Granville, Brookfield, Ripton,
Warren, Randolph, Williamstown, Lincoln, Brookfield Center, West
Braintree, Allis State Park, Lower Granville, East Braintree, East
Roxbury, West Brookfield, East Granville, Ainsworth State Park and
Alpine Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4400 7299 4409 7291 4408 7256 4391 7266
TIME...MOT...LOC 2117Z 275DEG 10KT 4404 7281 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
798 
WWUS51 KBTV 262135
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
535 PM EDT Thu Aug 26 2021

VTC001-017-023-027-262200-
/O.CON.KBTV.SV.W.0038.000000T0000Z-210826T2200Z/
Orange VT-Addison VT-Windsor VT-Washington VT-
535 PM EDT Thu Aug 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR WEST CENTRAL ORANGE...EAST CENTRAL ADDISON...NORTHWESTERN WINDSOR
AND SOUTH CENTRAL WASHINGTON COUNTIES...

At 535 PM EDT, a severe thunderstorm was located over Granville,
moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines.

Locations impacted include...
Braintree Hill, Braintree, Granville, Roxbury, Ripton, Brookfield,
Randolph, Warren, Lincoln, West Braintree, Allis State Park, Lower
Granville, East Braintree, West Brookfield and East Granville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4400 7299 4407 7291 4406 7261 4391 7266
TIME...MOT...LOC 2135Z 288DEG 7KT 4400 7284 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
347 
WWUS51 KBTV 262154
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
554 PM EDT Thu Aug 26 2021

VTC001-017-023-027-262203-
/O.EXP.KBTV.SV.W.0038.000000T0000Z-210826T2200Z/
Orange VT-Addison VT-Windsor VT-Washington VT-
554 PM EDT Thu Aug 26 2021

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ORANGE...EAST
CENTRAL ADDISON...NORTHWESTERN WINDSOR AND SOUTH CENTRAL WASHINGTON
COUNTIES WILL EXPIRE AT 600 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Burlington.

LAT...LON 4400 7299 4407 7291 4406 7261 4391 7266
TIME...MOT...LOC 2153Z 298DEG 7KT 4399 7290 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:59 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 26, 3:59 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
359 PM EDT Thu Aug 26 2021

.SYNOPSIS...
Isolated to scattered showers and thunderstorms will wind down
this evening ahead of a cold front advancing through the North
Country tonight. Seasonable conditions will arrive on Friday,
followed by a return of higher humidity for the start of next
week along with chances of showers. Another, stronger cold front
is expected to provide drier and cooler conditions for the
middle of next week.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
As of 315 PM EDT Thursday...A welcome cold front is beginning to
advance from the northwest and will continue slowly progressing
through the North Country this evening and overnight. Ahead of
the front, surface based instability is high with 2000 to 3000
J/kg common. Due to a low shear environment of 20 to 25 knots
and abundant dry air above the boundary layer, showers and
thunderstorms will remain isolated to scattered (20 - 40%) but
potentially strong through this evening. Impacts will be briefly
gusty winds and small hail as indicated by inverted V soundings
and associated downdraft CAPE, along with heavy rain and
lightning. These showers and thunderstorms are favored along and
south of ongoing convection in central Vermont, as storms shift
gradually south as they slide eastward. Similarly, development
of showers north of Lake Ontario along a lake-breeze convergent
zone are sliding towards the St. Lawrence Valley, which may lead
to isolated thunderstorms moving east- southeastward across
southern portions of our northern New York counties. Showers and
thunderstorms should exit these areas by midnight with dry
conditions areawide through the rest of the near term period.

Behind the front, winds will tend to be light and variable for
awhile as it does not feature a strong temperature/density
gradient. Winds then should trend a bit breezy (8 to 12 MPH in
the wide valleys) towards daybreak. Only then will substantially drier
air filter into the region, which will feel quite pleasant in
contrast to the rich low level moisture in place at this time.
By 8 AM, dew points in the 55 to 60 range will be seen across
northern New York and the northern half of Vermont. While the
surface front will be south of the entire region by that time,
some warm and relatively moist air aloft will remain over the
southern portions of Vermont which will work to limit
instability. This north to south temperature gradient will be
reflected by high temperatures, which should reach into the
middle 80s in lower elevations of Rutland and Windsor counties,
with mid and upper 70s in most other locations where fair
weather cumulus will be likely. As surface high pressure remains
north of the area while sliding to the east, north winds will
begin to turn easterly tomorrow night and a warm front will
approach. A slight chance of showers late in the night is
offered for southwest portions of St. Lawrence County as
overrunning precipitation will try to move in from the west.
Comfortable dew points will allow temperatures to drop down into
the 50s in most locations, or upper 40s in the Northeast Kingdom.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 315 PM EDT Thursday...On Saturday, surface high pressure will
span across far eastern North America and begin shifting offshore.
As it does so, a warm front will nose into the North Country. There
are some timing differences as to how quickly surface high pressure
moves offshore and how quickly moisture returns to the lower levels.
It will at least be a cloudy day with cool air anchored in eastern
Vermont and reinforced by the southeasterly flow with highs in the
upper 60s to lower 70s, while warmer air should easily enter the St.
Lawrence Valley and allow daytime highs in the mid to upper 70s.
Abundant clouds will likely keep lows in the 60s, outside of some
50s still likely east of the Green Mountains.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 315 PM EDT Thursday...The weekend will be somewhat active with
streaks of moisture embedded within shortwave ridging overhead. None
of these are tied to any strong vort max or synoptic scale forcing,
which makes timing the likelihood of occurrence a challenge. By
Monday afternoon into the overnight hours, a strong frontal boundary
will shift southeast. About 35 knots of 0-6km shear will be present
with 1000 J/kg of CAPE along with a 100 kt jet streak just north of
Montreal, which would be somewhat favorable for our region. The
surface low is well to our north though, which has a tendency of
keeping us well removed from better dynamical support, but it's
something worth monitoring. Much cooler conditions reside behind the
front. Seasonable conditions return for a few days. Towards next
Thursday/Friday, it seems a strong trough will dig into the
northeastern US, and we'll see whether we develop deep southwesterly
flow or maintain a more zonal pattern aloft with northerly winds
near the surface.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Through 18Z Friday...VFR conditions will continue at all
terminals. Widely scattered showers and thunderstorms will
develop, potentially impacting PBG and BTV in the 19Z to 21Z
period and 21Z to 00Z period in the vicinity of MPV and RUT.
Winds will be occasionally gusty out of the southwest at SLK,
MSS, and EFK through about 00Z. Otherwise, light winds across
the airspace will trend northerly by 12Z and remain under 10
knots.

Outlook...

Friday Night: VFR. NO SIG WX.
Saturday: VFR. Chance SHRA.
Saturday Night: Mainly VFR, with areas MVFR possible. Chance
SHRA.
Sunday: Mainly VFR, with areas MVFR possible. Chance SHRA.
Sunday Night: Mainly VFR, with areas MVFR possible. Chance SHRA,
Slight chance TSRA.
Monday: MVFR. Likely SHRA, Slight chance TSRA.
Monday Night: Mainly VFR, with local MVFR possible. Chance SHRA,
Slight chance TSRA.
Tuesday: VFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Heat Advisory until 8 PM EDT this evening for VTZ001-002-005-
     009-011-012.
NY...Heat Advisory until 8 PM EDT this evening for NYZ028-035.

&&

SYNOPSIS...Kutikoff
NEAR TERM...Kutikoff
SHORT TERM...Haynes
LONG TERM...Haynes
AVIATION...Kutikoff
Hazardous weather outlook, Aug 26, 3:10 PM EDT, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
310 PM EDT Thu Aug 26 2021

NYZ026-027-029>031-034-087-VTZ003-004-006>008-010-016>019-271915-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-Western Essex-
Southwestern St. Lawrence-Orleans-Essex-Lamoille-Caledonia-
Washington-Orange-Eastern Franklin-Eastern Chittenden-
Eastern Addison-Eastern Rutland-
310 PM EDT Thu Aug 26 2021

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028-035-VTZ001-002-005-009-011-012-271915-
Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin-
Western Chittenden-Western Addison-Western Rutland-Windsor-
310 PM EDT Thu Aug 26 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 26, 3:36 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Burlington VT
336 PM EDT Thu Aug 26 2021

VTZ008>010-012-017-018-262000-
Windsor VT-Eastern Chittenden VT-Washington VT-Western Addison VT-
Eastern Addison VT-Orange VT-
336 PM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northwestern Orange,
northeastern Addison, southeastern Chittenden, northwestern Windsor
and southwestern Washington Counties through 400 PM EDT...

At 335 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bristol, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Middlebury, Braintree Hill, Northfield Village, Warren, Bristol,
Northfield, Lincoln, Waitsfield, Roxbury, Williamstown, Braintree,
Granville, Brookfield, Barre Town, Randolph, Barre City, Ripton,
Berlin, Buels Gore and Fayston.

This includes Interstate 89 between mile markers 30 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4403 7308 4418 7307 4419 7248 4390 7263
TIME...MOT...LOC 1935Z 269DEG 5KT 4410 7303

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 26, 4:53 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Burlington VT
453 PM EDT Thu Aug 26 2021

VTZ008-010-012-018-262130-
Windsor VT-Washington VT-Eastern Addison VT-Orange VT-
453 PM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of west central Orange,
east central Addison, northwestern Windsor and southwestern
Washington Counties through 530 PM EDT...

At 453 PM EDT, Doppler radar was tracking a strong thunderstorm near
Granville, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Braintree Hill, Roxbury, Braintree, Granville, Brookfield, Warren,
Ripton, Lincoln, Randolph, Williamstown, Brookfield Center, West
Braintree, Allis State Park, Lower Granville, East Braintree, East
Roxbury, West Brookfield, East Granville, Ainsworth State Park and
Alpine Village.

This includes Interstate 89 between mile markers 33 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4400 7299 4411 7295 4408 7256 4391 7266
TIME...MOT...LOC 2053Z 274DEG 11KT 4405 7288

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:36 PM EDTSpecial Weather StatementBTVAddison24 min
Aug 26, 4:53 PM EDTSpecial Weather StatementBTVAddison37 min
Aug 26, 5:59 PM EDTSpecial Weather StatementBTVAddison31 min
Aug 26, 6:32 PM EDTSpecial Weather StatementBTVAddison28 min
Aug 26, 6:47 PM EDTFlash Flood WarningBTVAddison, Orange, Washington, Windsor4 hr

Nearby

Severe Thunderstorm Warnings in Vermont, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.